Paradigm Shifts in Lab Monitoring

How to Mitigate Risk without Compromising Care

If you were to counsel a patient on every possible risk of a given medication, it would be a long list of extreme and rare potential outcomes and almost certainly leave the patient in doubt whether it is safe even to take. Frequent lab monitoring has been common practice and often used to reduce the perception of risk with systemic medications. However, recent evidence has shown regular lab monitoring does not always correlate with true risks or actual adverse events.

During the 2021 ODAC Virtual Conference , Dr. Joslyn Kirby tackled this challenging topic of how to approach the risk of systemic medications and how to ensure lab monitoring serves its purpose to reduce potential harm.

Let’s review some of her main points:

While anecdotes can be powerful, Dr. Kirby warned against them. A story of a terrible outcome due to a medication adverse event is provoking, but it is one of the lowest levels of evidence that should be influencing clinical decision-making. It is important to beware of anecdotes because a single rare adverse event is often not a reflection of true risk.

Dr. Kirby further discussed strategies to mitigate risk with careful patient selection. A patient’s risk for a serious event often depends on comorbidities, concurrent medications, and patient factors. These should be considered when selecting therapies. For example, screening patients for G6PD deficiency is a way to select patients that are less likely to have adverse events with dapsone therapy.

Lastly, the risks should be framed accurately to the patient. Patients should be counseled on the most common adverse events, which are often mild symptoms, and how to mitigate them. For example, doxycycline rarely causes life-threatening drug reactions or liver damage. These should not be framed as expected adverse events because they are rare and unpredictable. The most common adverse events with doxycycline are sun sensitivity, gastrointestinal upset, and pill esophagitis, all of which should be discussed as they are likely to occur. These can be mitigated by sun-protective behaviors, taking the medication with food and water, and not lying flat for one hour after consumption.

Dr. Kirby provided examples of shifts in routine lab monitoring of some of the most commonly used medications in Dermatology, including isotretinoin, spironolactone, biologics, and terbinafine.

Isotretinoin

Monthly lab monitoring to check cell counts, creatinine, liver function, and lipids has been common practice for patients on isotretinoin. And for many years, dermatologists continued to monitor almost entirely normal labs in their patients on this therapy. Is this necessary? Dr. Kirby advised it may not be. In 2020, Barbieri et al. published a study looking at the rate of lab abnormalities in patients undergoing isotretinoin therapy. This study showed rare Grade 2 or higher lab abnormalities during isotretinoin therapy, most commonly in the lipid counts, while liver function (LFTs) and cell counts were rarely affected. No Grade 4 abnormalities were noted.

Further, lipid changes in triglycerides were often mild and peaked early in treatment. Dr. Kirby also noted needle phobia and fainting from lab draws peaks during adolescence; therefore, minimizing unnecessary labs is essential to mitigate these risks. What about the dreaded isotretinoin-induced pancreatitis? In most cases, it is independent of serum triglyceride levels; therefore, routine lab monitoring does not prevent this rare side effect.

As a result of these findings, Dr. Kirby proposed the following lab monitoring:

Isotretinoin: baseline lipids and liver function tests, repeat one month after starting the maximum dose. No further monitoring if these are normal.

Spironolactone

Baseline and follow-up monitoring of creatinine and/or potassium serum levels have been common practices for spironolactone therapy due to concerns for hyperkalemia. Is this lab monitoring helpful? Dr. Kirby cited a study that showed <1% of patients on spironolactone therapy had mildly elevated potassium, and only half of those were still abnormal on the second draw due to the frequent effect of hemolysis causing falsely elevated readings. This corresponds to a general population risk of elevated potassium – essentially demonstrating that spironolactone does not cause an increased risk for hyperkalemia in young, healthy women. This has also been confirmed in patients taking concurrent spironolactone and drospirenone, a progestin contraceptive with some potassium sparing properties.

Spironolactone: no lab monitoring for women under age 45; baseline screening of creatinine in women older than 45.

What are the real risks that the patient should be counseled on? Dr. Kirby noted she counsels her female patients that breast tenderness occurs in up to 40% and spotting between menstrual cycles in 10-20%. These adverse events are generally dose-dependent and can be mitigated with dose reduction. If spironolactone is used in men, there is a risk of gynecomastia in 10-30%.

What is not a risk? Despite concerns for association with breast cancer, three large population studies failed to show any increased risk of malignancy with spironolactone. While women of reproductive age are advised to discontinue spironolactone if they become pregnant due to the risk of feminization of a male fetus, Dr. Kirby does not require proof of contraception.

Tuberculosis Testing for Biologics

It has become common practice to repeat annual tuberculosis (TB) exposure tests for patients on biologic therapy. Where did this widely accepted practice come from, and is it warranted? Dr. Kirby reminded us that the review of the drug package inserts only recommends baseline screening and then additional screening “periodically or based on symptoms.”

Dr. Kirby reviewed a study that evaluated the risk of seroconversion to positive TB exposure in patients on biologic therapy, which showed about a 2% risk. However, only 2/3 of these were confirmed on a second test. Interestingly all of these patients had independent risk factors for TB exposure, such as international travel or group living. Based on these findings, Dr. Kirby recommended:

TB screening: baseline, and then annual assessment of risk factors and review of systems to determine if repeat testing is indicated.

Terbinafine

Terbinafine treatment is one of the most effective therapies for onychomycosis on the market, upwards of a 70% cure rate, but concerns for side effects often defer treatment. The most commonly discussed risk of oral terbinafine therapy has been liver toxicity. Should this be something that is emphasized to patients? Dr. Kirby discussed that we might be getting it all wrong about the risks of hepatotoxicity with terbinafine.

Of the top 10 medications most likely to cause drug-induced liver injury (DILI), 9 of these are oral antibiotics and also diclofenac. In fact, augmentin causes 20 times the number of liver injuries compared to terbinafine, and itraconazole is five times more likely to cause hepatoxicity compared to terbinafine, which is about two events per one hundred thousand patients treated.

How can we mitigate the risk of toxicity? Dr. Kirby advised selecting patients that are most likely to benefit from the treatment is one way. Poor treatment response with terbinafine is associated with hyperkeratosis of the nail greater than 2mm, involvement of the nail matrix, nail involvement greater than 50%, and peripheral vascular disease.

Due to the feared risk of liver toxicity, it is common practice to screen and monitor LFTs. However, this does not actually prevent DILI. Lab monitoring is more likely to identify an asymptomatic rise in LFTs that does not have clinical relevance, which is seen in about 1% of routine tests.

While DILI is a severe side effect, it is very rare. When it does happen, it is fast and unpredictable, and previously normal LFTs do not predict the risk of future DILI. Dr. Kirby advised what is helpful is that DILI is symptomatic. Therefore, patients should be advised to stop terbinafine if they notice jaundice or symptoms of cholestasis such as palmar pruritus.

Terbinafine: counsel patients to stop the medication if they notice signs or symptoms of liver impairment.

 

During her presentation, Dr. Kirby challenged commonly accepted lab monitoring practices with supportive evidence for frequently used medications in dermatology. In considering some of these shifts in practice, we can hope to reduce medical costs, unnecessary lab draws, and unwarranted interruptions in therapy.

This information was presented by Dr. Joslyn Kirby at the 2021 ODAC Virtual Conference held on January 14-17, 2021. The above highlights from his lecture were written and compiled by Dr. Edita Newton, third-year dermatology resident at the University of Arkansas for Medical Sciences.